Hail, Chippewa
- When
- August 23, 10:11 AM CST
- Where
- Chippewa County, 1.2 mi SE of Milan
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.110, -95.910
During the early afternoon of Thursday, August 23rd, thunderstorms begun to develop in west-central Minnesota near Morris, and moved northeast. A few large hail stones were reported south and southwest of Hancock.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the early afternoon of Thursday, August 23rd, thunderstorms begun to develop in west-central Minnesota near Morris, and moved northeast. A few large hail stones were reported south and southwest of Hancock. Later that afternoon, thunderstorms developed near Marshall, and to the northeast near Glencoe and Watertown. Some of the storms produced large hail, with an EF0 tornado confirmed northwest of Norwood Young America.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 23, 6:06 AM CST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 706 AM CDT THU AUG 23 2012 .UPDATE... UPDATED FOR 12Z AVIATION DISCUSSION BELOW. && .PREV DISCUSSION... /ISSUED 409 AM CDT THU AUG 23 2012/ OVERVIEW...SEVERAL CHANCES FOR RAIN IN THE COMING DAYS WITH NEAR TO ABOVE NORMAL TEMPS THROUGH THE WEEKEND. SURFACE LOW IN THE PLAINS NOT SHOWING MUCH CHANGE IN INTENSITY BUT IT IS SLIDING EAST WITH TIME. 3MB 6-HR MSLP CHANGE IN WEST CENTRAL MN THIS MORNING. PRESSURE FALLS NEARLY CO-LOCATED WITH NOSE OF THE LLJ AND MOISTURE TRANSPORT. ALSO IN THIS VICINITY IS A NICE POCKET OF MUCAPE INCREASE OVER THE LAST 3 HOURS...ROUGHLY 400-600 J/KG TO GO ALONG WITH THE THICKNESS RIDGE. NO SURPRISE WE ARE GENERATING SHOWERS AND STORMS THIS MORNING. THE 850MB JET TAKES ITS TIME BEFORE SLIDING EAST...BUT THINK THE PRECIP FOCUS WILL BE ACROSS THE NORTHERN FORECAST AREA AND INTO NORTHERN MN AND NORTHWEST WI. THESE SHOWER WILL TAKE QUITE SOME TIME TO CLEAR ESPECIALLY WITH THE WARM FRONT IN THE AREA. EVEN WITH THE PRECIP LARGELY MOVING OUT DURING THE AFTERNOON...THIS RAIN WILL PLAY A HUGE ROLE IN THE TEMPERATURE FORECAST TODAY. THERE IS LARGE BUST POTENTIAL HERE. THE TEMP PROFILE AND EXPECTED CLEARING IN FAR SOUTHERN MN WARRANTS LOWER 90S...BUT THERE SHOULD BE A SHARP CUTOFF BETWEEN LOWER 80S AND LOWER 90S DEPENDING ON WHERE THE CLOUDS END UP...PERHAPS EVEN BISECTING THE METRO. AFTER A RELATIVE LULL IN ACTIVITY ON FRIDAY...STRONG UPPER LOW CURRENTLY OFF THE COAST OF BRITISH COLUMBIA DIVES INTO NORTH DAKOTA AND THEN LIFTS OFF TOWARD LAKE WINNIPEG BY MID DAY SATURDAY. STRONG DYNAMICAL FORCING IS NORTH...BUT GOOD THETA-E ADVECTION EXTENDS WELL SOUTH INTO THE MID/UPPER MISSISSIPPI RIVER VALLEY. THERE IS A SECONDARY AND MUCH WEAKER SURFACE LOW IN THE SOUTHERN PLAINS THIS WEEKEND...BUT THAT WASHES OUT WITH TIME. IN THE EXTENDED...LONGWAVE FLOW FAVORS AN UPPER RIDGE OR WEAK UPPER HIGH PREVAILING OVER THE SOUTHWEST CONUS AND PORTIONS OF THE CENTRAL CONUS...AND A MEAN LONGWAVE TROUGH ALONG THE EAST COAST. THIS FAVORS ABOVE NORMAL TEMPS OVER A LARGE PORTION OF THE COUNTRY OUT SIDE OF THE EAST COAST...WHICH ALSO SHOULD BE FAIRLY WET. && .AVIATION.../12Z TAF ISSUANCE/ A SOMEWHAT LOW CONFIDENCE FORECAST FOR THE NEXT 24 TO 30 HOURS WITH THE POSSIBILITY OF THUNDERSTORMS THIS AFTERNOON/EVENING FOLLOWED BY LOW CIGS AND FOG POTENTIAL LATE TONIGHT AND FRIDAY MORNING. SHOWERS HAVE BEEN ON A DIMINISHING TREND EARLY THIS MORNING WITH DRY CONDITIONS EXPECTED FROM LATE THIS MORNING INTO MID TO LATE AFTERNOON. INSTABILITY WILL BUILD AS A COLD FRONT PUSHES EAST INTO MINNESOTA...GENERATING SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. LEFT TEMPO GROUPS OUT FOR NOW DUE TO UNCERTAINTY...BUT MAINTAINED VCTS MENTION. FOLLOWING THE PASSAGE OF THE FRONT...ONE MODEL BRINGS A SLUG OF LOW LEVEL MOISTURE NORTHWARD INTO SRN MN AND WCTRL WI LATE TONIGHT WITH MVFR CIGS OR LOWER POSSIBLE. HOWEVER...ANOTHER MODEL REMAINS VERY DRY. FOR NOW WILL SIDE WITH THE FORMER SOLUTION WHICH SEEMS TO BE HANDLING THE CURRENT SITUATION A BIT BETTER AND INTRODUCE TEMPOS FOR MVFR OR IFR CIGS LATE TONIGHT BUT CONFIDENCE REMAINS LOW. GUSTY SOUTH WINDS TODAY WILL BECOME LIGHT TONIGHT WITH THE PASSAGE OF THE FRONT. KMSP... MOST OF THE SHOWER ACTIVITY HAS REMAINED WEST AND NORTH OF THE TERMINAL THIS MORNING. THERE SHOULD BE A BREAK IN PRECIPITATION POTENTIAL UNTIL LATE AFTERNOON AS THE FRONT APPROACHES. VCTS EXPECTED EARLY THIS EVENING...BUT NOT YET CONFIDENT ENOUGH TO INCLUDE PREVAILING TS OR TEMPOS. MVFR CIGS ALSO POSSIBLE LATE TONIGHT AND ESPECIALLY FRIDAY MORNING AS LOW LEVEL MOISTURE SURGES BACK NORTH. /OUTLOOK FOR KMSP/ FRIDAY...MVFR CIGS POSSIBLE IN THE MORNING. VFR EXPECTED BY AFTERNOON. WINDS SSW AT 5 TO 10 KTS. SATURDAY...VFR/MVFR WITH TSRA POSSIBLE. WINDS S 5 TO 10 KTS. SUNDAY...VFR. WINDS W AT 5 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && CLF/BORGHOFF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 455 AM CDT THU AUG 23 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 241000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 455 AM CDT THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL MINNESOTA AND WESTERN WISCONSIN THIS MORNING AND EARLY AFTERNOON. THERE SHOULD BE A BREAK IN THE ACTION FOR A FEW HOURS BEFORE MORE THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE THREAT FOR SEVERE WEATHER LOOKS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WEATHER WILL BE ACTIVE OVER THE NEXT FEW DAYS WITH MULTIPLE CHANCES FOR THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER THIS WEEKEND IS ALSO LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Sioux Falls radar (KFSD), 181 km away, was scanning. The volume nearest the first event began at 16:08 UTC.
13 hail, 6 thunderstorm wind, 1 tornado. Local standard time, as filed.
The weather observer estimated that it hailed for ten minutes.
The observer estimated that it hailed for ten minutes, and damaged some of their corn and bean crops.
The weather observer estimated that the hail lasted for 10 minutes.
There was numerous large tree branches that were blown down in the town of Stewart.
A storm chaser measured a severe wind gust at Highway 15, and 135th Street.
A house roof was partially blown off, with a part of a silo damaged, along with several large trees uprooted.
A weak tornado touched down and moved northeast for a little more than one mile to 44.81784W, 93.97340N. It then turned slightly and moved east-northeast until dissipation. Corn and several dozen trees were damaged as the tornado mostly moved over fields. An old barn along County Road 33 was blown down, killing 12 cows.
There were numerous trees blown down in the town of Norwood-Young America.
A six-inch diameter tree limb was blown down.
Several large tree limbs were blown off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyThe tornado archive for Minnesota, 2012Warnings in Minnesota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393873, 393876, 393877, 393878, 393881, 393882, 393883, 393891, 393884, 393885, 393899, 393886, 393887, 393897, 395199, 393888, 393895, 393892, 393889, 393903.